Powered by WebAds

Monday, November 24, 2008

Uncertainty

So, if there is one thing that I am learning as a cancer patient, it is to recognize that I cannot control everything.

For the past 6 months, my markers have been steadily rising and my pain has been increasing.

After months of tests, scans, deliberations, and sending me for a second opinion, my oncologist has determined that this particular drug combo is no longer working.

I went in for chemo last Sunday, and my oncologist sent me home.

Well, not right away. After my blood test, we sat with my oncologist for about half an hour, discussing options. Both he and my second opinion oncologist (SOO) recommend staying with Herceptin and switching to Taxol. There is uncertainly about whether or not the health fund will approve the change (Herceptin is very expensive, and the health fund might insist a change of both treatments).

Xeloda, which is similar to Taxol, but less toxic, might be a "nicer" drug for me, but both doctors recommended "using up" Taxol first. My SOO suggested saving the Xeloda for use with the drug we will use when the Herceptin stops working. And my oncologist pointed out that I am only available for a particular study if I have already used Taxol. Moreover, the health fund will not approve the use of Xeloda before Taxol has been used.

My oncologist suggested I try to get into a study that would fund Herceptin and Taxol. But that study would make me ineligible to continue with the bone drug study, and I want to stay with the bone drug study.*

We also discussed the side effects of Taxol. I will probably lose my hair. (Want to know how I feel about my hair? Read this) I must admit, I have grown accustomed to having chemo and hair. I do not really want to start down that road now. I do not want to look sick. I will also probably suffer from neuropathy (a tingling of the fingers and toes, sometimes accompanied by a loss of dexterity). That really frightens me. And I might become very tired again. That does not excite me either. I took some deep breathes, and tried very hard to stay calm (read: not cry).

We walked out of his office with a letter to "send immediately" to my health fund, requesting the new chemo (Taxol).

I updated one of the nurses, with whom I am particularly friendly. She informed me that if you have to drop out of a study, sometimes the company will still pay for you to continue receiving the trial drugs. So that, if I need to enter a new study, perhaps I can still receive the bone drugs. (good to know). After she removed my "port" (the needle and tubing that connects my port to the IV), she suggested that I ask the secretary to fax the letter to my health fund, and wished me luck.

I faxed the letter, then my friend drove me home.

A few hours later, my oncologist called.

"Don't send the letter yet," he instructed.

"Too late," I told him, explaining that we had faxed the letter before we left the oncology ward.

"What's going on?" I asked, perplexed.

"Your marker are down," he answered, just as perplexed.

After rising around 20 points every month, for the past six months, my CA-125 marker suddenly dropped 54 points (from 170 to 116). My CEA marker also dropped (from 3.6 to 2.6).

"What does that mean?" I asked, searching for understanding.

"I don't know," he answered honestly, "I wanted some extra time to think."

So, we waited for the PET scan results, hoping they might shed some light on my situation.

He got the report yesterday (Sunday). There is nothing new on the PET scan, it only shows bone lesions. GOOD NEWS for me!! But not at all helpful in determining treatment (though now I am ineligible for that new study, since bone lesions are too difficult to measure, and no other tumors are evident at this time).

I went in on Sunday to test my markers again. No further news yet.

So, here I am, the night before chemo, and I do not know what chemo I might be getting or if I am getting chemo at all.



Please daven (or send happy, healing thoughts) for RivkA bat Teirtzel.

With love and optimism,
RivkA

*I am either getting Zomera or a new drug called Denosumab. Participating in the trial is a win-win for me. The Zomera is the next generation drug of its kind, and is not covered by the health funds. And the Denosumab is a new drug which is not even available on the market. So, either way, I'm getting a better drug than I would have gotten had I not been in the study.

6 comments:

tnspr569 said...

Praying for continued good news on this end...

Wishing you and your family the very best...

muse said...

This is like riding a rollercoaster blindfolded. Refuah shleimah!!

Safranit said...

Wowee...it is just exhausting reading your blog!!! I read your hair post, and the Wig/Scarf game. I once had a very young sorta Haredi rabbi who asked me about someone who was wearing a headcovering, and he didn't know she was married. I told him it was chemo, and not marriage. He was very embarrassed, but these things happen.

Emily said...

Oof - the chemo game is NOT a fun game to play. As long as you have faith in your doctors, thats a good step in the right direction....As far as losing your hair, its kinda refreshing in the summer, but not as fun in the winter...maybe it will stick around for just long enough

Feel good!

Anonymous said...

I think it was that wonderful trip to Eilat that brought the markers down. Sounded like soo much fun
Good luck

Aliza

RivkA with a capital A said...

During the conversation with my oncology, after my markers had dropped, I mentioned diving with the dolphins.

My doctor's response: maybe we should put you in a decompresion chamber every week.

;-)